California, 2023

Cold in California, May 27 to 29, 2023

May 27 to 29, 2023 · NWS STO · 2 events in 2 counties and zones

Melting snow brought unusually strong currents and cold water to area waterways in the month of May.

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Melting snow brought unusually strong currents and cold water to area waterways in the month of May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at May 27, 1:16 PM PST, 1 hour 44 minutes earlier.

Area forecast discussion, May 27, 1:16 PM PST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
216 PM PDT Sat May 27 2023

.SYNOPSIS...
Isolated to scattered thunderstorm chances continue for the
mountains, mainly northern foothills, and northern half of the
Sacramento Valley through the holiday weekend. Thunderstorm
chances continue next week over the mountains. Temperatures will
remain near or slightly below normal.

&&

.DISCUSSION...
Low pressure area over along the Pacific Northwest coast will
deepen along the coast to around the Mendocino County area
tonight. In the near term showers and thunderstorms may form over
the mountains this afternoon. Any showers and thunderstorms that
do form should move east of the crest late this afternoon to
early evening. The focus then becomes the northern half of the
forecast area for the overnight hours. Main focus will be from
Butte County to northern Lake County northward in the valley and
the surrounding mountains. Activity looks to increase in this
area during the evening with the potential for some late night
activity well past midnight. Thunderstorms that form look like
they will contain very heavy rain and small hail. Precipitable
waters remain very high for this time of year over the region
through Tuesday with the highest tonight during that time period.
Local flooding with the stronger storms may be possible. As the
low drops southward it should help to keep portions of the valley
breezy overnight.

On Sunday the center of the low will move to off the coast of the
Bay Area. Thunderstorm activity looks like it might get started a
little earlier in the day by late morning to early afternoon.
The focus continues to be over the mountains with chances
continuing for portions of the central Sacramento valley
northward. Valley thunderstorms look possible by mid afternoon
lasting through early evening. Any thunderstorms will continue to
have heavy rain with them but hail size should increase on Sunday.

On Monday the center of the low will move to the central coast and
continue to move southward into Southern California on Tuesday.
Continued afternoon and evening thunderstorms both days. These
two days thunderstorms would have the best chance of making it
into the Motherlode by late afternoon or early evening.
Thunderstorms are expected to move towards the foothills that form
over the higher elevations. Slight chances continue each day for
the far northern end of the valley as well. Any Holiday travelers
may want to keep the timing in mind.

Temperatures will generally be below normal for this time of
year through Tuesday which may help to keep people out of the
water this holiday weekend. Rivers and lakes continue to be very
cold. Water temperatures are mainly in the 50s for the valley
transitioning to the 40s in the foothills.

 &&
.EXTENDED DISCUSSION (Wednesday THROUGH Saturday)...

Wednesday a trough of low pressure will either be through
California or just to the west while a low pressure area is either
over Southern California or Arizona depending on the
deterministic models. Clusters indicate a weak trough over the
region. All seem to point to continued afternoon and evening
thunderstorms over the mountains regardless of exact positioning
of the lows.

Thursday is when the models diverge so confidence becomes low the
next few days. Low pressure area will either be over California or
the Pacific Northwest. Weaker troughing is indicated by the
Clusters so there may be less mountain thunderstorm activity.
Ensembles continue to keep thunderstorms over the crest extending
into the Southern Cascades at this time. Friday and Saturday there
will be a low pressure area in the Gulf of Alaska but the extent
of how deep it is at this time remains uncertain. Ensembles keep
some afternoon and evening thunderstorms activity from around the
Tahoe region southward along the crest. It is also indicating
a warming trend to near normal or slightly above temperatures
late next week and into the weekend.

&&

.AVIATION...

VFR conditions next 24 hours except for isolated MVFR conditions
possible in showers/thunderstorms, mainly over mountains. Gusty
and erratic winds expected near thunderstorms. Surface wind
generally at or below 15 kts except vicinity of Delta with
southwesterly wind up to 25 knots.
&&

.STO WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, May 27, 1:35 PM PST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Sacramento CA
235 PM PDT Sat May 27 2023

CAZ013-272230-
Shasta Lake Area / Northern Shasta County CA-
235 PM PDT Sat May 27 2023

...A strong thunderstorm will impact portions of north central Shasta
County through 330 PM PDT...

At 234 PM PDT, Doppler radar was tracking a strong thunderstorm over
Vollmers, or 14 miles north of Shasta Dam, moving southeast at 15
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
O'brien, Lakehead-Lakeshore, Lakehead, Vollmers, Pollard Flat and
Sugarloaf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4094 12213 4072 12231 4087 12261 4096 12260
      4103 12251
TIME...MOT...LOC 2134Z 302DEG 15KT 4092 12245

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

IDS
Special weather statement, May 27, 2:23 PM PST, 37 minutes before
Special Weather Statement
National Weather Service Sacramento CA
323 PM PDT Sat May 27 2023

CAZ013-015-272330-
Northern Sacramento Valley CA-
Shasta Lake Area / Northern Shasta County CA-
323 PM PDT Sat May 27 2023

...A strong thunderstorm will impact portions of central Shasta
County through 430 PM PDT...

At 323 PM PDT, Doppler radar was tracking a strong thunderstorm near
Shasta Dam, moving south at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Redding, Shasta Dam, Shasta Lake, Central Valley Cdp, Sugarloaf,
Keswick, Central Valley, Whiskeytown, Mountain Gate and French Gulch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4082 12262 4087 12239 4066 12224 4057 12257
TIME...MOT...LOC 2223Z 342DEG 8KT 4078 12248

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

IDS

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Northeast Foothills/Sacramento Valley

When
May 27, 3:00 PM PST
Where
Northeast Foothills/Sacramento Valley forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

A 21-year-old man drowned in the Feather River after diving off of the Magalia Head Dam. His body was found down-stream the next day. Afternoon temperatures were 67-72 degrees, with water temperatures in the area ranging from 45-55 degrees that afternoon. Winds were 5-10 mph, and the West Branch Feather River - Magalia gauge flow was around 1540 cfs.

Cold/Wind Chill, West Slope Northern Sierra Nevada

When
May 29, 5:00 PM PST
Where
West Slope Northern Sierra Nevada forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

A 22-year-old woman drowned in the Clavey River on May 29th, with her body found downstream of Clavey Bridge on June 3rd. Warm weather was occurring with highs in the region in the lower 70s, while area waterways were cold with strong currents from mountain snowmelt.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Northeast Foothills/Sacramento Valley2023-05-2721MaleIn WaterDirect
Cold/Wind Chill, West Slope Northern Sierra Nevada2023-05-2922FemaleIn WaterDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2023Every state in 2023This day in weather historyWarnings in California, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095854, 1095856.